Thunderstorm Wind, Malheur
- When
- May 24, 4:15 PM MST to 4:30 PM MST
- Where
- Malheur County, Nyssa
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.883, -117.000
An area of Thunderstorms with very strong winds blew down a commerial greenhouse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
An area of Thunderstorms with very strong winds blew down a commerial greenhouse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 24, 2:56 PM MST, 1 hour 19 minutes earlier.
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
355 PM MDT SAT MAY 24 2003
WIDESPREAD THUNDERSTORM DEVELOPMENT SOUTHERN CWFA THIS AFTERNOON
LIFTING NORTH WITH STORM SPOTTER REPORTS OF HEAVY SHOWERS/GUSTY
WINDS BUT NO HAIL. AIR MASS OVER CWFA NORTH INTO EASTERN WA/
NORTHERN ID BECOMING VERY UNSTABLE WITH BEST CONVECTIVE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS NORTH OF CWFA THROUGH THIS
EVENING DUE TO APPROACHING S/WV TROUGH ALONG NORTHWEST COAST
INTERACTING WITH UNSTABLE/HOT AIR MASS OVER AREA. SEVERE
THUNDERSTORM WATCH 428 ALREADY IN PLACE THROUGH 250200Z. S/WV AND
ACCOMPANYING SURFACE COLD FRONT MOVES THROUGH CWFA LATER TONIGHT
SHIFTING UNSTABLE AIR MASS EAST EARLY SUN. FEW RESIDUAL SHOWERS
EARLY SUN WITH SLIGHT CHANCE OF THUNDERSTORMS. BUT WITH COOLER
LOW-LEVEL AIR MASS MOVING INTO CWFA THUNDERSTORM POTENTIAL DECREASES
THROUGH DAY. TEMPS ALSO COOL FROM 20-25 DEGREES ABOVE NORMAL THIS
AFTERNOON TO 5-10 DEGREES ABOVE NORMAL SUN/MON WITH L/WV HIGH
PRESSURE RIDGE HOLDS STRONG OVER WESTERN U.S. SHORT-RANGE MODELS
OFFER WIDE RANGE OF SOLUTIONS SUN NIGHT/MON WITH ETA MOVING S/WV
THROUGH NORTHERN ZONES WITH NEXT ROUND OF SHOWERS. PREFERRED GFS
HOLDS S/WV FURTHER NORTHWEST WITH LOWER QPF AMOUNTS AND LOWER POPS.
THIS TREND BETTER DUE TO L/WV HIGH PRESSURE OVER AREA AND WEAKENING
NATURE OF S/WV. RIDGE CONTINUES TO BUILD MON/TUE LIFTING STORM TRACK
NORTH OF CWFA FOR WARNING TEMPS AGAIN. TEMPS REACHING AROUND 10
DEGREES ABOVE NORMAL AGAIN BY MIDWEEK.
EXTENDED MODELS FAIRLY CONSISTENT THROUGH ABOUT THU BEFORE OFFERING
VARYING SOLUTIONS FRI/SAT. L/WV HIGH PRESSURE RIDGE REMAINS OVER
WEST THROUGH EXTENDED PERIOD. NEXT PACIFIC TROUGH LIFTS NORTH OVER
WESTERN RIDGE LATE WED/THU DEPRESSING RIDGE SOMEWHAT FOR SLIGHTLY
COOLER TEMPS (CLOSER TO NORMAL) LATTER PORTION OF WEEK. AS S/WV
PASSES TO NORTH OF AREA WED AFTERNOON/EVENING SOME MID-LEVEL
MOISTURE COULD PRODUCE SOME SHOWERS NORTHERN ZONES.
.BOI...SEVERE THUNDERSTORM WATCH SE OREGON ZNS (ORZ 61/62/63)
UNTIL 02Z.
=
PARKERIDZ011>016-028>030-ORZ061>064-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE IDAHO 600 AM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST OREGON TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST IDAHO ON SUNDAY.
The Boise radar (KCBX), 75 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378326.